Illinois, 2014

Damaging Wind in Illinois, August 29, 2014

August 29, 2014 · NWS LOT · 1 event in 1 county or zone

An isolated severe thunderstorm over northern Illinois downed several trees near Genoa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An isolated severe thunderstorm over northern Illinois downed several trees near Genoa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 29, 5:48 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 29, 5:48 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
648 PM CDT FRI AUG 29 2014

.MESOSCALE DISCUSSION...
411 PM CDT

THUNDERSTORMS ARE GENERALLY ISOLATED IN NORTHEAST ILLINOIS THIS
AFTERNOON WITH SCATTERED ACTIVITY EAST OF INTERSTATE 57 IN
ILLNOIS AND ALONG THE INTERSTATE 65 CORRIDOR IN NW INDIANA. RADAR
ESTIMATES A QUICK THREE QUARTERS OF AN INCH TO 1 INCH HAS FALLEN
IN THE HEAVIER DOWNPOURS...WITH STREET FLOODING REPORTED IN
LANSING. EXPECT HEAVY RAIN AND LOCALIZED PONDING OF WATER TO
REMAIN A THREAT INTO THE EARLY EVENING...ESPECIALLY IN NW
INDIANA...THOUGH STORMS MAY INCREASE AS THE WARM FRONT TO THE
SOUTH AND DEEPER MOISTURE SPREAD NORTHWARD.

KMD

&&

.DISCUSSION...
221 PM CDT

SYNOPSIS...UNSETTLED WEATHER CONTINUES THROUGH TOMORROW WITH
SCATTERED THUNDERSTORMS EXPECTED.  CONFIDENCE REMAINS LOW IN WHEN
AND WHERE THUNDERSTORMS WILL FORM.  SUNDAY STILL LOOKS DRY BUT
MULTIPLE CHANCES FOR STORMS RETURN MONDAY THROUGH THE END OF THE
WEEK. ABOVE NORMAL TEMPERATURES ARE ALSO EXPECTED THROUGH THE PERIOD
AS WELL.

//NEAR TERM FORECAST//

THROUGH TONIGHT...
A LARGE RIDGE IS OVER THE EAST COAST WHILE A TROUGH IS OVER THE
PLAINS.  THE TROUGH WILL WEAKEN AS IT APPROACHES OUR AREA AND PASS
OVERHEAD LATE SATURDAY NIGHT INTO SUNDAY MORNING. AT THE SURFACE THE
HIGH HAS PUSHED EAST WHILE A DEVELOPING LOW PRESSURE SYSTEM IS OVER
MINNESOTA.  THE LOWS WARM FRONT LIES TO OUR SOUTH ACROSS SOUTHERN
IL...AND IT WILL LIFT NORTH THROUGH THE REGION THIS AFTERNOON.

HAVE VERY LOW CONFIDENCE IN EXACT TIMING AND LOCATION OF
THUNDERSTORMS THROUGH THIS EVENING.  THERE IS NO CLEAR FORCING
MECHANISM BUT WITH AROUND 2000 J/KG OF CAPE AVAILABLE...STORMS ARE
CERTAINLY POSSIBLE. PWAT VALUES ARE AROUND 2 INCHES SO THE MAIN
CONCERN REMAINS HEAVY DOWNPOURS. THE STRONGEST STORMS MAY PRODUCE
WIND GUSTS TO 50 KT BUT NO SEVERE WEATHER IS EXPECTED AS WIND SHEAR
IS BASICALLY NIL.

FOR POPS USED A BLEND OF NEAR TERM GUIDANCE WHICH HAS BEEN DOING
REASONABLY WELL THIS MORNING.  HOWEVER...KEPT A CHANCE OF STORMS
ACROSS THE REGION THIS AFTERNOON AND EVENING DUE TO THE SCATTERED
NATURE OF THE STORMS THAT ARE EXPECTED.  A WASH OUT IS NOT
EXPECTED.  THE BEST CHANCE FOR WIDESPREAD STORMS WILL BE OVERNIGHT
AS THE UPPER LEVEL TROUGH APPROACHES. IN FACT THE STORMS ASSOCIATED
WITH THE TROUGH STRETCH FROM MINNESOTA THROUGH ARKANSAS.  MODELS
DIFFER IN HOW WELL THIS AREA OF PRECIP WILL HOLD TOGETHER SO LIMITED
POPS TO THE LIKELY CATEGORY.

LOWS WILL BE IN THE UPPER 60S TO LOWER 70S TONIGHT AND FOG IS
POSSIBLE. GIVEN THAT WE HAVE NOT SEEN MUCH RAIN TODAY...HAVE LIMITED
CONFIDENCE SO LEFT FOG OUT OF THE FORECAST FOR NOW.

SATURDAY AND SATURDAY NIGHT...
THE SURFACE LOW PASSES OVER LAKE MICHIGAN SATURDAY AFTERNOON WHILE
ITS COLD FRONT GETS DRAGGED THROUGH THE AREA SATURDAY
AFTERNOON/EVENING.  SCATTERED STORMS ARE AGAIN POSSIBLE IN THE
MORNING IN THE WARM AND MOIST ENVIRONMENT WITH LINGERING 2 INCH PWAT
VALUES. STORMS WILL THEN FORM ALONG THE COLD FRONT SOUTH OF A GARY
IN TO PONTIAC IL LINE. STORMS ARE POSSIBLE NORTH AND WEST OF THIS
LINE...BUT CONFIDENCE IS SIGNIFICANTLY LOWER.

CAPE VALUES WILL BE AROUND 1000 J/KG TOMORROW WITH WEAK SHEAR ONCE
AGAIN. THEREFORE EXPECTING STORMS TO PRODUCE HEAVY DOWNPOURS AND THE
STRONGEST MAY BE CAPABLE OF GUSTY WINDS.  SEVERE WEATHER IS NOT
EXPECTED.

TOMORROW LOOKS LIKE ANOTHER WARM AND STICKY DAY AHEAD OF THE COLD
FRONT.  LOWS WILL BE IN THE 60S AND FOG IS POSSIBLE OVERNIGHT.

JEE

//EXTENDED FORECAST//

SUNDAY...
EXPECT A BRIEF LULL IN THE PRECIP CHANCES DURING MUCH OF THE DAY
SUNDAY AS THE FIRST COLD FRONT DEPARTS TO THE EAST AND ANOTHER LOW
TAKES SHAPE OVER THE NORTHERN PLAINS. IN BETWEEN THESE TWO
SYSTEMS...WEAK INDUCED SURFACE HIGH SHOULD RESULT IN QUIET WEATHER
LOCALLY...WITH THE H85 THERMAL RIDGE ADVECTING OVERHEARD THROUGHOUT
THE DAY. RETURN FLOW WILL HELP PUSH THE DEWPOINTS BACK UP TO AROUND
70 WITH AFTERNOON HIGH TEMPS EXPECTED TO BE IN THE MID 80S. STEEP
LOW/MID LEVEL LAPSE RATES WILL RESULT IN MODERATE INSTABILITY
DEVELOPING DURING THE AFTERNOON...BUT MODEST SBCIN IS PROGGED TO
STAY IN PLACE CAPPING ANY SURFACE BASED CONVECTION. IN ADDITION...
THE AREA SHOULD BE SQUARELY UNDER AREA OF MID LEVEL HEIGHT RISES
WHICH SHOULD HELP REINFORCE THE INVERSION...AND NO SIGNIFICANT
FORCING NOTED OVER THE AREA.

MONDAY...
TROUGHING CURRENTLY MOVING ONSHORE OVER THE PAC NORTHWEST TODAY WILL
MOVE ACROSS THE CENTRAL PLAINS THIS WEEKEND...THEN BEGIN TO LIFT
ACROSS THE UPPER MIDWEST EARLY NEXT WEEK. SURFACE LOW IS PROGGED TO
DEEPEN FROM THE NORTHERN PLAINS SUNDAY AS IT LIFTS TO NEAR HUDSON
BAY LATE ON MONDAY. THIS WILL DRAG A COLD FRONT ACROSS THE REGION ON
MONDAY. WITH THE LOW LIFTING AWAY FROM THE AREA...CONVERGENCE ALONG
THE FRONT IS PROGGED TO WEAKEN AS IT COMES ACROSS NORTHERN ILLINOIS
EARLY MONDAY WITH THE BETTER DYNAMICS STAYING TO OUR NORTH.
MEANWHILE...THE LOCAL AREA APPEARS TO LIE ON THE NORTHERN PERIPHERY
OF THE BETTER INSTABILITY TO OUR SOUTH. GFS SHOWS SOME HINTS THAT
PARTICULARLY NORTH CENTRAL ILLINOIS MAY BE SPLIT BY THE
PRECIP...ESPECIALLY CONSIDERING THE CAPPING EARLY IN THE DAY...BUT
WILL HOLD OFF ON FINE TUNING THIS DETAIL FOR NOW. IN ADDITION...THE
REGION DOES FALL WITHIN AN OVERLAPPED AREA OF FAVORABLE
SHEAR/INSTABILITY THAT COULD POTENTIALLY SUPPORT A SEVERE WEATHER
THREAT.

TUESDAY THROUGH FRIDAY...
FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS/NEAR CENTRAL ILLINOIS
TUESDAY GRADUALLY LIFTING BACK NORTH ACROSS THE FORECAST AREA BY THE
END OF THE WORK WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE
ACROSS THE REGION. THIS WILL RESULT IN PERIODIC CHANCES FOR SHOWERS
AND THUNDERSTORMS ACROSS THE AREA...THOUGH TIMING AND LOCATION
DETAILS WILL BE DIFFICULT TO PIN DOWN THIS FAR OUT GIVEN THE
PATTERN. THE ATMOSPHERE REMAINS QUITE SOUPY IN THE VICINITY OF THE
FRONT WHERE PWATS REMAIN AROUND 2 INCHES. THUS THE HEAVY RAIN AND
FLOODING THREAT WILL HAVE TO BE CLOSELY MONITORED THROUGH MUCH OF
THE UPCOMING WEEK.

DEUBELBEISS

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

* SLIGHT CHANCE OF BRIEF WIND SHIFT TO MORE EASTERLY WITH TS
  OUTFLOW/LAKE BREEZE EARLY THIS EVENING
* ISOLD TSRA MOSTLY JUST AVOIDING TERMINALS THRU MID EVENING
* CHANCE OF SHRA/TSRA LATE EVENING THRU MIDDAY SATURDAY

IZZI

//DISCUSSION...UPDATED 00Z...

ISOLD TSRA HAVE BEEN DOTTING THE AREA EARLY THIS EVENING WITH A
COUPLE CELLS EAST OF ORD/MDW HELPING PUSH THE LAKE BREEZE WEST A
BIT. EXPECT LAKE BREEZE/OUTFLOW TO STAY EAST OF TERMINALS...BUT IT
IS WITHIN A COUPLE MILES OF ORD NOW AND THERE IS A SLIGHT CHANCE
IT COULD PUSH A BIT FARTHER WEST RESULTING IN WIND SHIFT TO A
MORE EASTERLY DIRECTION FOR A SHORT TIME EARLY THIS EVENING.
ISOLD TSRA LIKELY TO LINGER THRU EARLY EVENING...BUT CURRENT
TRENDS SUGGEST THE STORMS WILL PROBABLY STAY OUT OF THE IMMEDIATE
VICINITY OF THE TERMINALS. BAND OF SHRA/TSRA TOWARD THE
MISSISSIPPI RIVER WILL LIKELY WEAKEN AND COULD EVEN DISSIPATE
BEFORE ARRIVING INTO THE REGION LATE THIS EVENING INTO THE EARLY
OVERNIGHT HOURS. PLAUSIBLE THAT THERE COULD BE ADDITIONAL
DEVELOPMENT BEHIND THIS BAND OVERNIGHT...BUT WITH NO OBVIOUS FOCUS
FOR PRECIP HAVE GONE DRY IN TAFS OVERNIGHT INTO EARLY SATURDAY
MORNING. WEAK TROUGH WILL MOVE THROUGH THE TERMINAL MIDDAY
SATURDAY AND COULD SEE SHRA/TSRA DEVELOP WITH THIS
FEATURE...THOUGH BETTER CHANCES LOOK TO BE SOUTHEAST OF THE
TERMINALS LATER IN THE AFTERNOON.

IZZI

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

* LOW-MEDIUM CONFIDENCE IN PRECIP TRENDS
* MEDIUM-HIGH CONFIDENCE IN WINDS

IZZI

//OUTLOOK FOR ORD/MDW FOR 12Z SUNDAY-12Z FRIDAY...UPDATED 00Z...

SUNDAY...VFR.

MONDAY...PERIOD OF TSRA LIKELY.

TUESDAY AND WEDNESDAY...PREDOMINANTLY VFR.

THURSDAY...CHANCE TSRA.

IZZI

&&

.MARINE...
221 PM CDT

MODERATE SOUTHERLY WINDS ARE IN PLACE TODAY AHEAD OF LOW PRESSURE
OVER THE NORTHERN PLAINS. SOUTH TO SOUTHWEST WINDS 20 TO 25 KT
WITH AN OCCASIONAL 30 KT GUSTS POSSIBLE WILL BE IN PLACE THROUGH
TOMORROW...THEN A COLD FRONT WILL START TO PUSH ACROSS THE LAKE
TURNING WINDS NORTHWESTERLY. HIGH PRESSURE WILL PROVIDE A BRIEF
LULL IN THE WINDS SUNDAY ALLOWING LAKE BREEZES TO DEVELOP...BUT
THEN SOUTHERLY WINDS RAMP BACK UP TO 25 TO 30 KT SUNDAY NIGHT INTO
MONDAY AHEAD OF ANOTHER LOW. THIS LOW IS PROGGED TO DEEPEN AS IT
LIFTS FROM THE NORTHERN PLAINS SUNDAY TO HUDSON BAY LATE MONDAY.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 29, 2:21 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
321 PM CDT FRI AUG 29 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
302030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
321 PM CDT FRI AUG 29 2014 /421 PM EDT FRI AUG 29 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

   THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:
    -ISOLATED WIND GUSTS TO 50 MPH.
    -TORRENTIAL DOWNPOURS.
    -CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF
   NORTHERN ILLINOIS AND NORTHWESTERN INDIANA THIS AFTERNOON
   AND EVENING. STORMS WILL INCREASE IN COVERAGE TONIGHT
   ESPECIALLY ALONG AND NORTH OF INTERSTATE 80.

  DISCUSSION:

   A WARM FRONT WILL LIFT OVER THE AREA THIS AFTERNOON. SCATTERED
   THUNDERSTORMS ARE EXPECTED FOR FORM IN THE WARM AND HUMID
   AIRMASS. MORE WIDELY SPREAD THUNDERSTORMS ARE EXPECTED AFTER
   MIDNIGHT MAINLY ALONG AND NORTH OF INTERSTATE 80 AS AN UPPER
   LEVEL DISTURBANCE APPROACHES THE REGION. ALTHOUGH WIDESPREAD
   SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG STORMS COULD
   PRODUCE WIND GUSTS UP TO AROUND 50 MPH. ADDITIONALLY...THE
   STORMS WILL ALSO PRODUCE TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY
AND SATURDAY EVENING...THEN LATE SUNDAY NIGHT THROUGH THURSDAY.
ANY STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL AND LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-302030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
321 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY
AND SATURDAY EVENING...THEN LATE SUNDAY NIGHT THROUGH THURSDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-302030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
321 PM CDT FRI AUG 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS SATURDAY...AND
THEN LATE SUNDAY NIGHT THROUGH THURSDAY.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Aug 29, 3:33 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
433 PM CDT FRI AUG 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       ENE KENTLAND            40.77N 87.45W
08/29/2014  M0.91 INCH       NEWTON             IN   COCORAHS

            20 MINUTES OF VERY INTENSE RAIN. STRONG GUSTY WINDS.

&&

C
Special weather statement, Aug 29, 6:49 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
749 PM CDT FRI AUG 29 2014

ILZ003-004-008-010-011-300130-
BOONE IL-DE KALB IL-LEE IL-OGLE IL-WINNEBAGO IL-
749 PM CDT FRI AUG 29 2014

...SPECIAL WEATHER STATEMENT...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ROCHELLE...MOVING NORTHEAST AT 30 MPH.

WINDS TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  ASHTON...             SHABBONA...           ROCHELLE...
  HILLCREST...          MALTA...              KIRKLAND...
  KINGSTON...

OTHER LOCATIONS AFFECTED...
NORTHERN ILLINOIS UNIVERSITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4226 8918 4209 8864 4163 8895 4180 8942
TIME...MOT...LOC 0047Z 207DEG 27KT 4187 8906

DONOFRIO
Special weather statement, Aug 29, 7:22 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
822 PM CDT FRI AUG 29 2014

ILZ003>005-011-012-300200-
BOONE IL-DE KALB IL-KANE IL-MCHENRY IL-WINNEBAGO IL-
822 PM CDT FRI AUG 29 2014

...SPECIAL WEATHER STATEMENT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS FROM WINNEBAGO TO ROCKFORD TO
GENOA...MOVING NORTHEAST AT 25 MPH.

ROCKFORD AIRPORT REPORTED GUSTS TO 45 MPH WITH THIS AREA OF STORMS.
WINDS TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE.

CITIES AND TOWNS AFFECTED...
  CHERRY VALLEY...      ROCKFORD...           BELVIDERE...
  LOVES PARK...         MACHESNEY PARK...     ROSCOE...
  POPLAR GROVE...       CAPRON...             HARVARD...

OTHER LOCATIONS AFFECTED...
BOONE COUNTY FAIRGROUNDS...ROCK CUT STATE PARK...ROCK VALLEY
COLLEGE...ROCKFORD RIVERHAWKS BASEBALL...ROCKFORD SPEEDWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4250 8885 4250 8857 4249 8838 4206 8862
      4226 8927 4250 8911
TIME...MOT...LOC 0120Z 213DEG 22KT 4222 8892

DONOFRIO

The radar

The Chicago radar (KLOT), 68 km away, was scanning. The volume nearest the first event began at 01:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, De Kalb

When
August 29, 7:54 PM CST
Where
De Kalb County, 1.38 mi S of Charter Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.050, -88.650

Several large trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540373.